Alert archive / Georgia / Special Weather Statements in 2024
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Apr 18, 2024, 7:21 PM EDT for Carroll County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2024, 7:21 PM EDT (23:21 UTC)
- Expired
- Apr 18, 2024, 7:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.88 in
- Wind
- 50
County Carroll County, GA
The radar
The Atlanta radar (KFFC), 56 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
169
WWUS82 KFFC 182321
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
721 PM EDT Thu Apr 18 2024
GAZ042-182345-
Carroll GA-
721 PM EDT Thu Apr 18 2024
...A strong thunderstorm will impact portions of central Carroll
County through 745 PM EDT...
At 720 PM EDT, a strong thunderstorm was over John Tanner State Park,
or near Carrollton, moving east at 15 mph.
HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Carrollton, Temple, Mount Zion, Clem, Abilene, John Tanner State
Park, and Seaton Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3350 8523 3360 8524 3372 8504 3364 8496
3351 8494
TIME...MOT...LOC 2320Z 252DEG 15KT 3357 8515
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 18, 2:55 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Apr 18, 2:55 PM EDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 255 PM EDT Thu Apr 18 2024 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Friday) Issued at 238 PM EDT Thu Apr 18 2024 Low confidence pop forecast for overnight and into tomorrow. Challenging forecast for tonight into tomorrow. The models, including the hi-res, continue to struggle with the convection near the ARKLAMISS. The hi-res models do weaken any convection as it nears the AL/GA state line late this afternoon into the evening hours. Do think some weakening will occur due to loss of heating, but coverage of storms may be a bit more than the models are progging. There will be enough surface instability around through the early evening for isolated/scattered thunder and the lapse rates remain pretty steep. Luckily shear remains pretty low. Strong storms are possible with an isolated severe storm not out of the question, mainly near the central AL/GA border. Strong storms will be capable of producing gusty winds and hail. A break in storms is likely well into the overnight hours. The models are progging a second round of storms (MCS) potentially moving in from the NW towards 12Z. There has been some run to run consistency within the HRRR, but the hi-res models remain all over the place with the evolution of this system. With such uncertainty with this system, will refrain from using likely pops and stick to scattered at this time. However, if models come into better agreement, pops will have to be adjusted upwards. A third round of storms is possible again tomorrow as a front sags south across northern portions of the state. Convective initiation will be highly dependent upon any morning convection that moves through. If there is good coverage of storms with the early morning MCS, then initiation may be later in the day. If the early morning MCS falls apart near the border, then convective initiation/coverage should be greater tomorrow afternoon. With all of this said, the models struggle with these types of systems...especially the timing. However, if/when convection fires, it will definitely have the potential to be strong or severe, especially tomorrow afternoon. CAPE values should be around 1500 J/kg with steep lapse rates. Shear remains low, but frontal forcing will be another player. Damaging wind gusts and large hail would be the primary severe thunderstorm hazards. NListemaa && .LONG TERM... (Saturday morning through next Wednesday) Issued at 238 PM EDT Thu Apr 18 2024 The long-term period picks up on Saturday with 25% to 40% PoPs in the afternoon and evening, generally along and south of I-20. The SREF is progging SBCAPE of 800-1200 J/kg across said area, which indicates the potential for isolated to scattered showers and thunderstorms. The greatest surface-to-500-mb bulk shear will be much farther north, so the setup will not be conducive for organized convection. That said, a few strong to severe storms posing a hail threat and downburst threat cannot be ruled out. A southern-stream shortwave trough passage on Sunday will increase the surface-to-500-mb bulk shear to 40-50 kts, and while the SREF is progging less instability on Sunday, thinking is that the shortwave will provide enough lift to warrant a 60% to 80% chance for showers with a 15% to 25% chance for thunderstorms. Again, widespread severe weather is not expected, but a strong to severe storm or two are possible. Continuing to message a QPF of ~0.50" to 0.80" with this weekend rainfall. On Monday, the shortwave and larger-scale, synoptic trough axis will shift east of the forecast area, pushing a cold front through. Much drier air will overspread the forecast area as high pressure settles across a portion of the eastern CONUS. The airmass associated with the high pressure will be noticeably cooler starting on Sunday and continuing into early next week with lows in the 40s and 50s, and highs in the 60s and 70s. Martin && .AVIATION... (18Z TAFS) Issued at 119 PM EDT Thu Apr 18 2024 Challenging forecast within the fast moving flow aloft. Several rounds of shra possible overnight through tomorrow as upper level disturbances move through the area. Timing on all systems is usually not handled well by the models. VFR cigs likely with some patchy sct MVFR overnight. Winds will remain on the west side. //ATL Confidence...18Z Update... Med confidence on evening convection timing. Low confidence on early tomorrow and tomorrow afternoon. High confidence remaining elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 65 86 63 83 / 20 30 30 30 Atlanta 66 85 62 79 / 30 30 30 30 Blairsville 60 77 55 73 / 40 40 30 20 Cartersville 63 83 58 76 / 30 30 30 20 Columbus 67 88 67 86 / 30 20 20 40 Gainesville 65 83 62 80 / 30 30 30 20 Macon 67 88 66 86 / 20 20 20 40 Rome 65 82 58 75 / 40 30 30 20 Peachtree City 65 86 62 81 / 30 30 30 30 Vidalia 67 90 69 89 / 10 20 20 40 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NListemaa LONG TERM....Martin AVIATION...NListemaa
Hazardous weather outlook, Apr 18, 1:42 PM EDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 142 PM EDT Thu Apr 18 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-191745- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 142 PM EDT Thu Apr 18 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... The probability for widespread hazardous weather is low. Isolated to scattered thunderstorms are possible north of a line extending from Columbus to Macon to Athens late this evening and overnight. Gusty winds and locally heavy rainfall are possible in any storms that form. A few strong to severe storms are possible across portions of northwest and north-central Georgia, with the primary hazards being large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated to scattered thunderstorms are possible Friday through Sunday. A few storms may become strong to severe on Friday, with the primary hazards being large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Apr 18, 6:28 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
628 PM EDT Thu Apr 18 2024
GAZ042-182300-
Carroll GA-
628 PM EDT Thu Apr 18 2024
...A strong thunderstorm will impact portions of southwestern Carroll
County through 700 PM EDT...
At 628 PM EDT, a strong thunderstorm was over Ranburne, or 13 miles
southeast of Heflin, moving east at 10 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Carrollton, Bowdon, Mount Zion, Tyus, Blackjack Mountain, and John
Tanner State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3365 8529 3367 8524 3367 8522 3359 8515
3343 8517 3343 8529 3365 8534
TIME...MOT...LOC 2228Z 261DEG 11KT 3355 8538
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Apr 18, 6:57 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
657 PM EDT Thu Apr 18 2024
GAZ042-052-182330-
Carroll GA-Heard GA-
657 PM EDT Thu Apr 18 2024
...A strong thunderstorm will impact portions of southwestern Carroll
and northwestern Heard Counties through 730 PM EDT...
At 657 PM EDT, a strong thunderstorm was over Bowdon, or 12 miles
west of Carrollton, moving east at 15 mph.
HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Carrollton, Bowdon, Mount Zion, Ephesus, Roopville, John Tanner State
Park, Tyus, and Blackjack Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3363 8511 3351 8506 3340 8509 3342 8529
3359 8533
TIME...MOT...LOC 2257Z 271DEG 15KT 3351 8529
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, Apr 18, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
721 PM EDT Thu Apr 18 2024
GAZ042-182345-
Carroll GA-
721 PM EDT Thu Apr 18 2024
...A strong thunderstorm will impact portions of central Carroll
County through 745 PM EDT...
At 720 PM EDT, a strong thunderstorm was over John Tanner State Park,
or near Carrollton, moving east at 15 mph.
HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Carrollton, Temple, Mount Zion, Clem, Abilene, John Tanner State
Park, and Seaton Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3350 8523 3360 8524 3372 8504 3364 8496
3351 8494
TIME...MOT...LOC 2320Z 252DEG 15KT 3357 8515
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 1:37 AM EDT | Dense Fog Advisory | FFC | Bartow, Catoosa, Chattooga, Dade, Floyd, Gordon and 6 more | 8 hr |
| Apr 18, 6:28 PM EDT | Special Weather Statement | FFC | Carroll | 32 min |
| Apr 18, 6:57 PM EDT | Special Weather Statement | FFC | Carroll | 33 min |
| Apr 18, 7:29 PM EDT | Special Weather Statement | FFC | Heard | 31 min |
| Apr 18, 7:57 PM EDT | Special Weather Statement | FFC | Heard | 33 min |
Nearby
Special Weather Statements in Georgia, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.